Aa
A
A
A
Close
STDs Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Herpes or Aldara?

Hello doc,
I was diagnosed with genital warts and on Aldara cream for it. My wart went away quickly in about 2 weeks.
Here’s my worry:
I had mild skin irritation while I was on it, but a week after I had stopped the Aldara I developed a rash around my anus near where I had been using Aldara and I’m worried it’s herpes. It was a red rash. It itched, felt irritated, and the skin was shiny. I would compare it to mild sunburn. I never saw breaks in the skin: no blisters, ulcers, or scabs. There were, however, tiny, red, separated dots in the rash around the hair follicles I think. I didn’t have any fever, aches, or tingling. I started putting cortisone on after a week. The cortisone helped, and the redness mostly went away and the irritation was reduced. I’ve used the cortisone a few times a day for about three weeks, as well as aloe and other moisturizers, and they help a lot. In general is it bad to use cortisone, especially since I have HPV?  
It’s now been over a month and the rash is not fully gone. At present it isn’t really red, but will get red after I touch the area. It still feels a little irritated. There are still dots. I’ve noticed the rash will become more irritated if I don’t wash for a day, if I walk a lot, if I don’t use moisturizer or cortisone, or if I touch it.
I have pale, delicate skin. I have a healthy immune system. I’m not sure if I ever had cold sores. I always used condoms. I slept with four men, none of whom had herpes to my knowledge. The last time I had sex was about 35 days before the rash began and a week after I stopped the Aldara.
Please tell me if you think I have herpes or if it’s related to the Aldara. I’ve read that one can get herpes-like symptoms from Aldara. Is it normal to experience this a week after I’ve stopped using it? Is it normal for it to last this long? Is it possible? I’m very petrified, too petrified to go back to my gyno. Please help.  
2 Responses
239123 tn?1267651214
MEDICAL PROFESSIONAL
This doesn't sound like herpes at all.  No herpes outbreak ever lasts a month, and the symptoms don't suggest herpes anyway.  Aldara irritation sounds more likely, but usually wouldn't last so long.  A yeast ifection also sounds like a good bet.

All this is speculation; no distant online source can make a clear diagnosis and I won't try.  You should return to the health care provider who prescribed the Aldara.  Until you are professionally examined, stop treating the rash with cortisone, moisturizer, or anything else; those things will just make it harder for the health care provider to tell what is going on.  But in the meantime, don't worry about herpes.  It's not the cause of such symptoms.

Good luck--  HHH, MD
Avatar universal
Thank you so so much. I will look into going making an appointment with my gyno. Your advice has really served to settle my thoughts. You have no idea how much I appreciate it.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Here are 16 facts you need to know to protect yourself from contracting or spreading a sexually transmitted disease.
How do you keep things safer between the sheets? We explore your options.
Can HIV be transmitted through this sexual activity? Dr. Jose Gonzalez-Garcia answers this commonly-asked question.
A breakthrough study discovers how to reduce risk of HIV transmission by 95 percent.
Dr. Jose Gonzalez-Garcia provides insight to the most commonly asked question about the transfer of HIV between partners.
The warning signs of HIV may not be what you think. Our HIV and STD expert Sean Cummings reports in-depth on the HIV "Triad" and other early symptoms of this disease.